A Trial Life on Tyvaso

Tyvaso equipment

Living On Oxygen for Life

Some of you know that I started on Tyvaso on Friday. A nurse showed up at my house, went through the paper work, the instructions on how to assemble and use the inhalers (there’s 2 of them to be rotated every other day). She stayed about an hour to make sure I did well on my first of 4 doses for the day.. everyday… for as long as I have to take this medicine. I’m to wake up in the morning, prepare the inhaler with distilled water and the Tyvaso medicine for the use of the whole day. Then, I do my first treatment. But on Friday, after the nurse left, my reactions to the medicine started to kick in. First it was a little sore throat and then within about 30 minutes after the treatment, from the back of my throat & down my esophagus felt like so raw that it hurt to inhale. That was just the beginning. I was like.. what have I gotten myself into??

I crawled into bed and swore I was not going to cry. My husband, K, wasn’t home yet. I so needed him. He’s my rock but I was going to be strong in the face of this pain. Right? So, the puppy hopped up on the bed and kept me company. When K got home, he walked into the bedroom like he was walking on eggshells. “How’d it go?” He asked gently. He REALLY didn’t need to ask. He just knows these things. I went into the kitchen with him and watched him make his lunch. I sit at the table still holding strong to my “I am NOT going to cry.” But it just came… I was so mad.. so very very mad. He asked me why I was mad. At first I thought surely he’s not being obtuse, right? Instead of getting upset at his question, I realized that he was just trying to get me to talk about how I was feeling. So I told him that I was mad because I didn’t understand why I was taking a medicine that made me feel so badly. Why do I have to feel bad before I feel better? I was pretty optimistic about this medicine before I started it. Don’t get me wrong. I haven’t given up but being in pain like this sucks bad.

My husband has been totally wonderful this weekend. After each treatment for about 3 hours, I get short of breath and breathing hurts. When I get up to do anything, I have to do it slowly because of the breathing problem and the pain. I just don’t have strength to do what I was able to do before the medicine. I’ve been on it 3 days now. Is this normal? I’ll be calling the doctor tomorrow. I’m only on the starting dose right now. I am suppose to raise the amount of inhalations next week. UGH!

Advertisements

3 thoughts on “A Trial Life on Tyvaso

  1. Have you called your doctor and asked about all these side-effects? When I tried Flolan last year, they told me I would have bad side effects – like shortness of breath (ironic, hun?) but that they would go. I started to feel worse and worse, and the shortness of breath got worse and worse. Still, they insisted that the side effects would pass and the wondrous medication would start to work. Eventually I was short of breath pretty much 24/7 and ended up in Emergency. They took me off it, and put me back on the Sildenafil/Bosentan combo- the drugs I used to take, but had to stop when they took Sildenafl off the public health system. After I was back on those, which they gave me on ‘compassionate grounds’ (wish they’d done that in the first place, instead of almost killing me with Flolan first!) I gradually got better and better. I think now I was allergic to Flolan. It almost killed me. I guess I’m trying to say give Tyvaso a go, but don’t ignore it if your body is telling you it’s really bad for you. I still haven’t recovered to where I was before I tried Flolan, and I don’t know if I ever will.

  2. Christine, im so sorry to hear you’re not doing so well on the tyvaso. I was hoping to hear otherwise. I went to the doctors today and we talked about putting me on this medication, however, I was a bit concerned because about two years ago I tried ventavis which is a similiar kind of medication. I did very bad on it. My heart would beat out of my chest and it would flutter and I felt as if my heart would stop at any minute. I called my doctor and asked if that was normal and he was not sure so I kept using it for an entire month by the end of the month I didn’t feel any better and I think my heart became weaker than it already was. I stopped it myself and said I was not doing that again. I’ve since been on revatio and letaris they’ve helped enough to keep me stable. I was also being considered for a lung transplant but they felt that they would just continue to evaluate me until my condition worsens. I don’t know how much worse I need to get. My heart is so large that they couldn’t complete to measure the pressure during the rt heart cath. Because the transplant hospital decided to wait my doctors felt I needed to try one of these meds again however, they are going to start me off really slow they felt that perhaps the last time they had me doing too much too fast. Perhaps that’s something you may want to consider. I will keep you updated as soon as I begin my journey yet again. Well, good luck and I’m looking forward to your updates. Emmy

    • Emmy,
      Thank you so much for posting your comment. I understand your concern about trying Tyvaso. I hope that my experience does not scare you. There are so many people who do benefit from this medicine. I was told by an Accredo nurse that it is rare that patients can not tolerate the medication at all. Some have to be started on Tyvaso much slower than the normal starting dose of 3 inhalations, 4 times a day. In fact, I’m now on 2 inhalations, 4 times a day. Though I’m still having shortness of breath and its still a bit uncomfortable (I hate to say painful when it’s now just achingly uncomfortable) to breathe normal breaths for nearly the whole 4 hours between treatments. By the time I am to do the next treatment, I’m feeling a bit better. Then the whole cycle starts all over again with the next treatment. Within the first couple of hours of each treatment, I try hard not to cough or yawn because it would hurt to do so.

      But these are MY reactions to this medication. Everyone is different and their own personal health issues. I have restrictive lung disease due to the deformity of my rib cage caused by my Scoliosis. So having pulmonary hypertension is only part of my health concerns. I’m still on my first week of taking Tyvaso. It’s definitely been a challenge.

Thank you for posting a comment. All comments will be reviewed for spam before being posted on this blog. It's only to prevent a spam overload. Thank you! .... Christine

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s